Affordable Access

Publisher Website

Delayed Serotonin Syndrome and Non-cardiogenic Pulmonary Edema Following Bupropion Overdose in a Seven-Year-Old Female: A Case Report and Review of Literature.

Authors
  • Craft, Madison P1
  • Burdsall, Kaitlyn1
  • Sahhar, Hanna S2
  • 1 Pediatrics, Edward Via College of Osteopathic Medicine, Spartanburg, USA.
  • 2 Pediatric Intensive Care Unit, Spartanburg Regional Healthcare System, Spartanburg, USA.
Type
Published Article
Journal
Cureus
Publisher
Cureus, Inc.
Publication Date
Mar 01, 2024
Volume
16
Issue
3
Identifiers
DOI: 10.7759/cureus.56767
PMID: 38650797
Source
Medline
Keywords
Language
English
License
Unknown

Abstract

Bupropion is an atypical antidepressant prescribed for depression and attention-deficit/hyperactivity disorder and to aid in smoking cessation. Bupropion overdose management is largely aimed toward common sequelae, including seizures, tachycardia, and QTc prolongation. In this case report, we identify a rare event of pediatric bupropion overdose with aforementioned common sequela and atypical features, including a delayed presentation of serotonin syndrome and non-cardiogenic pulmonary edema. This case follows a seven-year-old Caucasian female with autism spectrum disorder (ASD) who presented in status epilepticus following an accidental bupropion overdose and required multiple anti-seizure medications, endotracheal intubation, and admission to the pediatric intensive care unit (PICU). The patient's condition improved, and she was extubated 25 hours after admission and transitioned to high-flow nasal cannula therapy. On day 3 of admission, she became febrile and developed dyspnea with decreased breath sounds and intercostal retractions, tachycardia, a rigid abdomen and extremities with sporadic tremors, pulmonary edema, and a prolonged QTc interval. Targeted therapies were initiated, and following treatment, our patient showed remarkable improvement in the subsequent 24 hours and was discharged home five days after the initial presentation. This case identifies a delayed presentation of uncommon and serious complications of bupropion overdose, including pulmonary edema and serotonin syndrome, in a pediatric patient. Prompt investigation and identification of bupropion toxicity can help practitioners mitigate further complications during admission and reduce morbidity and mortality. Copyright © 2024, Craft et al.

Report this publication

Statistics

Seen <100 times